Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 147, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 15, 2015, 7:25 PM CDT for Shawnee County, Wabaunsee County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2015, 7:25 PM CDT (00:25 UTC)
- Expired
- Jul 15, 2015, 8:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 23 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 7:39 PM CDT | HAIL 1 | 4 N Dover, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 6:09 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.4 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2186 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 366 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 19.5
The text
As transmitted, in the capitals the NWS used until 2016.
239
WUUS53 KTOP 160025
SVRTOP
KSC177-197-160115-
/O.NEW.KTOP.SV.W.0147.150716T0025Z-150716T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
725 PM CDT WED JUL 15 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
EAST CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 815 PM CDT
* AT 725 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER KEENE...
MOVING EAST AT 15 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WESTERN TOPEKA...DOVER...AUBURN AND KEENE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 BETWEEN MILE MARKERS 340 AND 342...AND NEAR MILE
MARKER 353.
KANSAS TURNPIKE BETWEEN MILE MARKERS 166 AND 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR EAST CENTRAL
KANSAS.
LAT...LON 3890 9614 3906 9607 3905 9577 3887 9578
3887 9595
TIME...MOT...LOC 0025Z 287DEG 12KT 3896 9601
HAIL...1.75IN
WIND...60MPH
$$1 follow-up statement
903
WWUS53 KTOP 160052
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
752 PM CDT WED JUL 15 2015
KSC177-197-160115-
/O.CON.KTOP.SV.W.0147.000000T0000Z-150716T0115Z/
SHAWNEE-WABAUNSEE-
752 PM CDT WED JUL 15 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN SHAWNEE AND EAST CENTRAL WABAUNSEE COUNTIES...
AT 751 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
DOVER...MOVING EAST AT 20 MPH. THIS STORM HAS A HISTORY OF PRODUCING
GOLF BALL SIZED HAIL...AS WELL AS TORRENTIAL RAINFALL.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
WESTERN TOPEKA...DOVER AND AUBURN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 BETWEEN MILE MARKERS 340 AND 342...AND NEAR MILE
MARKER 353.
KANSAS TURNPIKE BETWEEN MILE MARKERS 166 AND 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR EAST CENTRAL
KANSAS.
LAT...LON 3906 9607 3905 9577 3887 9578 3887 9595
TIME...MOT...LOC 0051Z 281DEG 18KT 3896 9587
HAIL...1.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:52 PM CDT, 33 minutes earlier.
Area forecast discussion, Jul 15, 6:52 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 652 PM CDT WED JUL 15 2015 ...UPDATE TO AVIATION FORECAST DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 254 PM CDT WED JUL 15 2015 COMPLICATED FORECAST CONTINUES WITH MULTIPLE FEATURES ALOFT AND AT THE SURFACE IN A POTENTIALLY VERY VOLATILE ATMOSPHERE. PRECIPITATION HAS SLOWLY WANED ON THE BACK EDGE OF THE MORNING MESOSCALE CONVECTIVE SYSTEM IN MID LEVEL WARM AIR ADVECTION WITH SOME SIGNAL OF THE OLD OUTFLOW NEAR CNU. WINDS ON BOTH SIDES OF THE OUTFLOW VEERING WITH A LACK OF STRONG CONVERGENCE RESULTING. UPPER WAVE WITH THE OVERNIGHT SYSTEM WAS INTO WESTERN IOWA BUT THERE ARE INDICATIONS OF A LEAST ONE WEAK WAVE IN THE TROPICAL PLUME OVER EASTERN COLORADO, AND CONVECTION IS BECOMING MORE ROBUST THERE. THE OUTFLOW AND RESIDUAL PRECIP IS HELPING KEEP FEELS-LIKE TEMPS MORE BEARABLE TODAY WITH VALUES ABOVE 100 THE EXCEPTION. MAIN SHORT-TERM CONCERN REMAINS TO BE SEVERE WEATHER POTENTIAL. EASTERLY LOW LEVEL WIND COMPONENT UNDER SEASONALLY STRONG MID/UPPER WESTERLIES LEADING TO DEEP-LAYER SHEAR EASILY SUPPORTING OF SUPERCELLS...WITH MLCAPE GENERALLY IN THE 2000-4000 J/KG RANGE. WITH THE AREA BETWEEN BETTER FORCING MECHANISMS ALOFT, SURFACE CONVERGENCE WOULD SEEM TO BE THE PRIMARY NEED FOR STORMS AND IS NOT VERY STRONG AT THIS POINT. WILL CONTINUE WITH SMALL POPS MOST LOCATIONS INTO THE EVENING IN CASE AN AREA OF CONSTANT FOCUS MATERIALIZES. BEYOND THE SHORTER TERM, WILL BE WATCHING ORGANIZATION OF STORMS TO THE WEST WITH VARIOUS IDEAS OF HOW THIS WILL TRANSPIRE TONIGHT. LOW LEVEL JET OF 30-40KT SHOULD SUPPORT CONVECTION INTO EASTERN KANSAS, WITH ELEVATED CAPE DECREASING FROM SOUTH TO NORTH THROUGH THE NIGHT KEEPING BETTER CHANCES IN THE NORTH. PRECIPITABLE WATER VALUES AROUND 1.8 INCHES ARE WELL ABOVE NORMAL THOUGH A GENERALLY PROGRESSIVE MCS SEEMS MORE LIKELY KEEPING A HIGH HEAVY RAIN CONCERN IN CHECK. FOR THURSDAY, MCS ACTIVITY SHOULD BE ENDING QUICKER THAN TODAY WITH A WEAKER UPPER SUPPORT ANTICIPATED. A WEAK SURFACE TROUGH IS SUGGESTED TO BE DRAPED ACROSS THE AREA IN THE AFTERNOON THOUGH MID LEVEL WARM AIR ADVECTION SHOULD PUT MORE OF A CAP IN PLACE. WILL ONLY GO WITH SMALL CHANCES NEAREST THE TROUGH AT THIS POINT. HAVE REMAINED SOMEWHAT CONSERVATIVE WITH HIGH TEMPS GIVEN STILL SOME UNCERTAINTY ON CLOUD/PRECIP TRENDS AND MIXING DEPTHS. DEWPOINTS AGAIN INTO THE MID 70S WILL BRING POTENTIAL FOR HEAT INDEX VALUES AROUND 105 AND AN ADVISORY FOR MUCH OF THE AREA MAY BE NEEDED IF CONFIDENCE INCREASES. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 254 PM CDT WED JUL 15 2015 FOR THE PERIOD THURSDAY NIGHT THROUGH SATURDAY...KANSAS REMAINS ON THE NORTH EDGE OF THE SUBTROPICAL HIGH THROUGH THIS PERIOD WITH SOUTHWEST FLOW ALOFT. WATER VAPOR IMAGERY TODAY SHOWED A MOISTURE PLUME STREAMING NORTH ON THE WEST SIDE OF THE HIGH INTO THE CENTRAL PLAINS. THE MOISTURE PLUME WILL REMAIN OVER EASTERN KANSAS DURING THE FRIDAY AND SATURDAY TIME PERIOD. AT THE SURFACE, THERE SHOULD BE A WEAK TROUGH IN THE VICINITY WITH GENERALLY SOUTHERLY FLOW. MOISTURE SHOULD BE PLENTIFUL AND THE ATMOSPHERE SHOULD REMAIN UNSTABLE. HOWEVER, THE LACK OF ANY SIGNIFICANT FORCING AND WARM MID LEVEL TEMPERATURES MAKE TIMING PRECIPITATION CHANCES DIFFICULT IN BOTH TIME AND SPACE. ALL THE MODELS GENERATE SPOTTY PRECIPITION IN THE MOISTURE PLUME AND WILL CARRY SMALL POPS MOST PERIODS. TEMPERATURES COUPLED WITH THE HIGH DEW POINTS SHOULD RESULT IN HIGH APPARENT TEMPERATURES THROUGH THIS PERIOD. THE THERMAL RIDGE LOOKS MOST PRONOUNCED ON SATURDAY WITH 850 TEMPERATURES PUSHING THE UPPER 20S C WHICH SUPPORTS HIGHS NEAR 100 IN THE WESTERN COUNTIES. WITH ALL OF THE RECENT RAINFALL, IT WILL BE HARD TO LOWER DEW POINTS DUE TO MIXING WHICH HAS BEEN THE CASE RECENTLY. GIVEN THIS, EXPECT APPARENT TEMPERATURES TO REACH AROUND 105 F EACH AFTERNOON FRIDAY AND SATURDAY WITH SATURDAY A LITTLE HIGHER. WILL HIGHLIGHT THE PROLONGED HEAT IN OUR SOCIAL MEDIA VIA THE WEATHER STORY AND THE HWO FOR NOW. HEADLINES MAY BE NEEDED AT SOME POINT AS TIME PERIOD APPROACHES. IN THE EXTENDED...SUNDAY LATE AFTERNOON INTO THE OVERNIGHT HOURS WILL BE THE MOST ACTIVE PERIOD LOOKING AHEAD. THERE REMAINS GOOD CONSISTENCY WITH A COOL BOUNDARY BEING FORCED INTO THE CENTRAL PLAINS AND MAKING ITS WAY JUST THROUGH THE OUTLOOK AREA INTO PORTIONS OF SOUTHERN KS BEFORE STALLING OUT GENERALLY AND LIKELY LINGERING THEREAFTER. THE BEST FORCING FOR SEVERE LOOKS TO BE OVER THE EASTERN HALF OF THE OUTLOOK AREA WITH SHEAR PARAMETERS, MUCAPES AND LOW LEVEL HELICITY VALUES SUPPORTIVE OF STRONG TO SEVERE STORMS SHOULD EVERYTHING PLAY OUT AS CURRENTLY PROGGED. THE GFS IS DEVELOPING SURFACE FEATURES DEEPER THAN THE ECMWF BUT PLACEMENT AND TIMING IS AGAIN GENERALLY SIMILAR. THE NEXT SHORTWAVE THAT COULD DEVELOP A STORM SYSTEM SHOULD HOLD OFF UNTIL WEDNESDAY NIGHT TIME FRAME. RELATIVELY COOLER TEMPS ARE INTRODUCED FOR MONDAY BEHIND THE FRONTAL SYSTEM AND RAIN COOLED AIR. BUT THEY DON'T LAST TOO LONG AS TEMPS AGAIN RISE INTO THE 90S BY TUESDAY AND WEDNESDAY. LOWS WILL MOSTLY RANGE IN THE 70S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 644 PM CDT WED JUL 15 2015 SEVERAL BOUNDARIES REMAIN IN PLAY OVER THE NEXT 6 HOURS IN A LINE THROUGH AND JUST NORTH OF THE TERMINALS. IT DOES APPEAR THAT MAINLY VCTS CAN BE EXPECTED DUE TO THE NATURE OF THESE BOUNDARIES AS IT WILL BE HARD TO PINPOINT ANY ONE PARTICULAR AREA OF STORMS. OUTSIDE OF THIS EXPECT WINDS TO VEER BACK TO THE SOUTH ONCE AGAIN INTO THE DAY TOMORROW. THERE MAY BE POTENTIAL FOR SOME STORMS AFFECTING THE TERMINALS TOMORROW AFTERNOON BUT HAVE LEFT THAT FOR A LATER FORECAST AS THE CHANCES LOOK TOO SMALL TO MENTION IN THE TAFS. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...65 LONG TERM...DRAKE/JOHNSON AVIATION...DRAKE
Hazardous weather outlook, Jul 15, 12:31 PM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1231 PM CDT WED JUL 15 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-161745- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1231 PM CDT WED JUL 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS REMAIN POSSIBLE FOR THE ENTIRE AREA MAINLY IN THE AFTERNOON AND EVENING HOURS. THERE WILL BE SOME CHANCE FOR SEVERE THUNDERSTORMS DURING THIS PERIOD...WITH GREATER POTENTIAL ALONG AND NORTH OF INTERSTATE 70 IN THE LATE AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND PERHAPS A FEW TORNADOES COULD OCCUR. A CLUSTER OF STRONG OR SEVERE THUNDERSTORMS MAY FORM OVER WESTERN PORTIONS OF NEBRASKA AND KANSAS AND TRACK EASTWARD...IMPACTING NORTH CENTRAL AND NORTHEAST KANSAS. DAMAGING WIND GUSTS WILL BE THE MAIN HAZARD WITH THESE STORMS. HEAT INDICES THIS AFTERNOON RANGE FROM 100 TO 104 DEGREES ALONG AND SOUTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE ARE OCCASIONAL SLIGHT CHANCES FOR THUNDERSTORMS THURSDAY THROUGH SATURDAY. THERE IS SOME POTENTIAL FOR A FEW SEVERE STORMS THROUGH THE PERIOD. A STRONGER SYSTEM AND A COOL FRONT ON SUNDAY AND SUNDAY EVENING MAY DEVELOP WIDESPREAD STORMS DURING THE AFTERNOON AND EVENING FOR THE OUTLOOK AREA. SOME OF THESE STORMS COULD BE SEVERE. AFTERNOON HEAT INDEX VALUES IN THE 100 TO 107 RANGE ARE LIKELY FROM THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Jul 15, 6:23 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT WED JUL 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 8 SW WAMEGO 39.11N 96.39W
07/15/2015 E1.75 INCH WABAUNSEE KS TRAINED SPOTTER
&&
BAERGLocal storm report, Jul 15, 6:33 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT WED JUL 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 4 SSW WAMEGO 39.15N 96.33W
07/15/2015 E1.50 INCH WABAUNSEE KS LAW ENFORCEMENT
&&
BAERGLocal storm report, Jul 15, 6:38 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
638 PM CDT WED JUL 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND GST 5 NNW MCFARLAND 39.12N 96.28W
07/15/2015 E60 MPH WABAUNSEE KS TRAINED SPOTTER
&&
BAERGLocal storm report, Jul 15, 6:39 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
639 PM CDT WED JUL 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HEAVY RAIN 5 NNW MCFARLAND 39.12N 96.28W
07/15/2015 E3.00 INCH WABAUNSEE KS TRAINED SPOTTER
FELL IN 15 MINUTES
&&
BAERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:01 PM CDT | Special Weather Statement | TOP | Pottawatomie | 29 min |
| Jul 15, 8:12 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 14 min |
| Jul 15, 8:36 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 39 min |
| Jul 15, 9:14 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 46 min |
| Jul 16, 12:22 AM CDT | Special Weather Statement | TOP | Cloud, Republic | 23 min |
| Jul 16, 12:40 AM CDT | Special Weather Statement | TOP | Washington | 35 min |
| Jul 16, 4:17 AM CDT | Special Weather Statement | TOP | Marshall | 28 min |
| Jul 16, 4:43 AM CDT | Special Weather Statement | TOP | Marshall | 32 min |
| Jul 16, 5:09 AM CDT | Special Weather Statement | TOP | Brown, Nemaha | 36 min |
| Jul 16, 3:35 PM CDT | Heat Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 53 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.